Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 196, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 19, 2018, 3:34 PM CDT for Anderson County, Kansas. It was in force for 26 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 3:34 PM CDT (20:34 UTC)
- Expired
- Jul 19, 2018, 4:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:40 PM CDT | HAIL 0.75 | 1 S Greeley, KS | |
| Jul 19, 3:53 PM CDT | TSTM WND DMG | 1 S Greeley, KS | MEDIUM TO LARGE TREE LIMBS DOWN. |
| Jul 19, 4:06 PM CDT | TSTM WND GST 90 | 2 E Garnett, KS | (DUPLICATE REPORT: ESTIMATED PEAK GUSTS OF 85 TO 90 MPH). |
| Jul 19, 4:06 PM CDT | TSTM WND GST 90 | Garnett Airport, KS | ESTIMATED PEAK GUSTS OF 85 TO 90 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 12:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.8
The text
As transmitted.
937
WUUS53 KTOP 192034
SVRTOP
KSC003-192100-
/O.NEW.KTOP.SV.W.0196.180719T2034Z-180719T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
334 PM CDT THU JUL 19 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Anderson County in east central Kansas...
* Until 400 PM CDT.
* At 333 PM CDT, a severe thunderstorm was located over Greeley,
moving southeast at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Garnett and Greeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 9507 3816 9508 3826 9528 3839 9514
3839 9506 3826 9506
TIME...MOT...LOC 2033Z 313DEG 27KT 3835 9514
HAIL...<.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:29 PM CDT, 5 minutes earlier.
Area forecast discussion, Jul 19, 3:29 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 329 PM CDT Thu Jul 19 2018 .SHORT TERM...(This evening through Friday) Issued at 329 PM CDT Thu Jul 19 2018 Elevated instability in modest isentropic lift pattern has lead to several clusters of strong to severe storms as a very warm and moist lower troposphere warms diurnally supporting surface-based convection in combination with 40-50kt effective shear. Very high storm bases allowing extremely strong winds to develop in downdraft CAPE values around 1500 J/kg. New updrafts continue to form in northwest Kansas where the elevated upglide persist. Will likely need to keep at least some precip chances through the night though severe weather concerns should slowly diminish after sunset as the boundary layer stabilizes. The very warm and humid air ahead of a weak front is producing heat indices well into Advisory range but again these will diminish this evening. Weak synoptic cold front should be to the south Friday but there are many indications of additional areas of isentropic upglide coinciding with mid-level moisture for potential for more elevated thunderstorms, though concern for significant storms is much more limited in much weaker instability and northeast surface winds. Have kept a slight chance for the whole area at this point with little indication of any specifics on timing and location. Temps do look a bit cooler behind the boundary so heat headlines should not be needed. .LONG TERM...(Friday night through Thursday) Issued at 329 PM CDT Thu Jul 19 2018 Extended periods continue to look much more benign with upper ridging building northeast into the central Plains and modest surface ridge axis in place. Again better thunderstorm potential looks to hold off until at least the mid week periods with temperatures generally near normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Jul 19 2018 Focus is on convection this afternoon. The convective allowing models have not been very good recently, but feel like TS are likely to impact the terminals given large amounts of instability. Have a tempo group in for the most likely window and will amend as the TS timing becomes more apparent. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ026-039-040- 054>056-058-059. && SHORT TERM...65 LONG TERM...65 AVIATION...Wolters
Hazardous weather outlook, Jul 19, 10:56 AM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1056 AM CDT Thu Jul 19 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-201600- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1056 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are forecast to develop over north central Kansas and move east early this afternoon, generally along and south of the interstate 70 corridor. These storms could be capable of producing damaging winds of 60 to 70 mph, as well as some large hail possibly up to the size of golfballs. Heat index values are expected to reach 100 to 105 degrees This afternoon afternoon across east central Kansas. A Heat Advisory is in effect for this area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed by 2 PM across north central Kansas and continuing through the afternoon over east central and parts or northeast Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, Jul 19, 2:41 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG 4 E MANHATTAN 39.19N 96.50W
07/19/2018 POTTAWATOMIE KS PUBLIC
8" TREE LIMB DOWN.
&&
BUNKER/COHENLocal storm report, Jul 19, 2:42 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND GST 1 E MANHATTAN 39.18N 96.56W
07/19/2018 E60 MPH RILEY KS EMERGENCY MNGR
&&
ACHLocal storm report, Jul 19, 2:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND GST 1 NNE LOUISVILLE 39.26N 96.31W
07/19/2018 E70 MPH POTTAWATOMIE KS EMERGENCY MNGR
60 TO 70 MPH WIND GUSTS.
&&
ACHLocal storm report, Jul 19, 2:56 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND GST MANHATTAN AIRPORT 39.16N 96.67W
07/19/2018 M61 MPH RILEY KS ASOS
&&
ACHLocal storm report, Jul 19, 3:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND GST FORBES FIELD 38.96N 95.67W
07/19/2018 M74 MPH SHAWNEE KS ASOS
&&
ACHLocal storm report, Jul 19, 3:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST 4 W TOPEKA 39.05N 95.75W
07/19/2018 M82 MPH SHAWNEE KS TRAINED SPOTTER
&&
ACHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:48 AM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Jul 19, 3:59 AM CDT | Special Weather Statement | TOP | Washington | 31 min |
| Jul 19, 4:03 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 42 min |
| Jul 19, 4:48 AM CDT | Special Weather Statement | TOP | Pottawatomie | 27 min |
| Jul 19, 12:15 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 60 min |
| Jul 19, 12:16 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 59 min |
| Jul 19, 12:48 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 57 min |
| Jul 19, 12:49 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 41 min |
| Jul 19, 12:54 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 21 min |
| Jul 19, 1:09 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 53 min |
| Jul 19, 1:14 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| Jul 19, 1:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 57 min |
| Jul 19, 1:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 47 min |
| Jul 19, 1:47 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 58 min |
| Jul 19, 2:14 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more | 61 min |
| Jul 19, 2:26 PM CDT | Special Weather Statement | TOP | Lyon, Morris | 64 min |
| Jul 19, 2:39 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Lyon, Osage, Pottawatomie, Shawnee, Wabaunsee | 66 min |
| Jul 19, 2:52 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 53 min |
| Jul 19, 3:02 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Osage, Shawnee | 58 min |
| Jul 19, 3:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 25 min |
| Jul 19, 3:24 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 66 min |
| Jul 19, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 57 min |
| Jul 19, 3:58 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.